Taking antidepressants whilst having Macul... - Macular Society

Macular Society
2,916 members1,446 posts

Taking antidepressants whilst having Macular Oedema any advice welcome!!

Hi everyone I am new to this community and desperately trying to get my head around my macular oedema !!! I have just had my fourth Eylea injection and have been advised by my consultant to keep a check on my blood pressure in order to prevent pressure being placed on my blood vessels in my eyes.

In addition to my eye problem I have several life stressors, beaveament of Close family member and recovering from skin cancer, resulting in being diagnosed with depression . Yesterday I was prescribed with an antidepressant Sertraline 50 mg , however after reading the leaflet I am concerned as it can cause a raise in blood pressure and problems with eyes!! Has anyone else taken these or any other antidepressants whilst receiving treatment?

Sorry about the long post but feeling confused and nice to share issues with people who understand the challenges of living with this disease.

Wishing you all a Merry Christmas

Thanks

SharonTina

15 Replies
oldestnewest

I wonder if the talking therapies would help with the depression? Exercise can help too and would reduce blood pressure. Also Macmillan may provide counselling- work looking into?

Do come on here to talk- a trouble shared....

1 like
Reply

Hi RosyG

Thanks for taking the time to reply👍 Where we live unfortunately the waiting list for talking therapy is extremely long I have been waiting for three months and have been told it could be another three months!! Considering online counselling but need more information about the validity of this avenue. I am aware of Mcmillian and Cruise so after Christmas will be exploring these avenues.

Wishing you a Merry Christmas and will continue to visit and post on this site everyone very helpful and supportive, TA massive thank you .

Reply

I’ve just been looking at the options and you can self refer to certain help centres in your area so make sure you contact them all. Hope all goes well. Enjoy Christmas and come on here to chat if you need to

Reply

👍👍

Reply

I am sure you already know you should discuss with your senior eye clinician. I am also sure that this an assessment of risk. By taking the tablets you raise the risk. What is the risk to you of not taking them?

Steven

Reply

After really researching into the risks involved in taking antidepressants I am seeking other avenues such as talking therapy on the list already but will just wait!! Going back to GP in new year to discuss my feelings / risks . Concerned that this medication was prescribed without a discussion of risk despite me explaining the need to keep blood pressure stable! Thanks for your response it is very helpful to know that you are not on your own. Merry Christmas 🎄

Reply

Perhaps a different antidepressant that does not have any risk factors concerning the eyes would be a better choice for your doctor to prescribe. While the Sertraline might reduce depression, the worry over its possible side effects in this instance is increasing anxiety. That seems to me a good argument for an alternative medication. Just a thought.

Good luck Sharontina.

Reply

Thank you for your kind reply after much thought will stick with waiting for counselling long list already waited three months and told could be an additional three more!!

What upsets me is the GP is fully aware of my health issues and the risk factors were not discussed going back to challenge this in the new year.

Merry Christmas to you take care .

Reply

Hello,

You should always inform each healthcare worker about your conditions. Is the writer of the antidepressant aware of your specific eye condition? You are correct to be concerned. Speak to your healthcare professional and discuss them. Here is some further information: eyeworld.org/monitor-eyes-o...

Reply

Thank you so much for your fantastically informative reply I haven’t read it all yet but I intend to later tonight!! I don’t intend to take medication prescribed after analysing the risks but do intend to go back to GP in new year and discuss my concerns that the risks were not discussed at time of consultation despite me emphasising my concerns about keeping my blood pressure stable!! In addition I have appointment with eye specialist in February will discuss all issues with him then.

I cannot thank you enough for spending the time to send me the article that could change my thinking and understanding my condition.

Wishing you a Merry Christmas and a healthy 2019.

1 like
Reply

Hi, I too have macular oedema after brvo, also like yourself had other stressors. I did take something for a short period but can't recall what it was except that I basically slept all day for a month. It did however have the wanted effect of " turning off" my brain from thinking too much and I felt much better afterwards. I think it may have been blood pressure related treatment for the headaches I was getting, with a useful antidepressant side effect or vice versa. Normally I would not have taken pills but was unable to exercise at the time so limited in stimulating my own endorphins. If you are able I recommend getting out and walking, see the wildlife etc.

Re counselling, the macular society offer this I believe, worth giving them a call or email. Best wishes to you going forwards.

1 like
Reply

Thanks so much for taking the time to reply👍 I am back to GP next week to discuss again but currently feeling that counselling is the way forward .. I will also contact Macular Society to see if they offer assistance.

Wishing you. Happy and prosperous n New Year .

1 like
Reply

Dear Sharontina12,

It would be worth discussing your concerns with the prescribing medical professional.

In addition, it would be worth discussing them with your ophthalmologist. You could contact them via their secretary.

Kind regards,

Macular Society Advice and Information Service

0300 3030 111

info@macularsociety.org

Reply

Hello Sarontina 12 ...so sorry u are going such a difficult time ..my personal experience with complex eye conditions which became worse 2 years ago .. my GP did want to give me anti depressants despite me telling her that it wasn t a good due to my dry eye problem ...she then gave me a prescription for another one she said it would be better when I checked had the same issues ...did get counselling in 6 weeks after i went to a walk in self referred to "health in mind " ... also i looked into alternative and natural therapies to deal with my anxiety and stress ..i know they cost but they worked for me ...hope u get yr talking therapy sooner than later ... my xmas wishes and wishing u a healthier 2019

1 like
Reply

Thanks for your reply 👍 back to GP next week to discuss issue again but determined not to take medication. Will look into self-referral for counselling and alternative therapies for stress, hopefully something will work👍 . Wishing you a healthy and happy New Year.

Reply

You may also like...